Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The embedding of two-spheres in the four-sphere


Author: Herman Gluck
Journal: Trans. Amer. Math. Soc. 104 (1962), 308-333
MSC: Primary 55.70
DOI: https://doi.org/10.1090/S0002-9947-1962-0146807-0
MathSciNet review: 0146807
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] J. H. C. Whitehead, On doubled knots, J. London Math. Soc. 12 (1937), 63-71.
  • [2] R. H. Fox and E. Artin, Some wild cells and spheres in three-dimensional space, Ann. of Math. (2) 49 (1948), 979-990. MR 0027512 (10:317g)
  • [3] M. Brown, Locally flat imbeddings of topological manifolds, Ann. of Math. (2) 75 (1962), 331-341. MR 0133812 (24:A3637)
  • [4] J. H. C. Whitehead, Simplicial spaces, nuclei and m-groups, Proc. London Math. Soc. 45 (1938), 243-327.
  • [5] M. Brown, A proof of the generalized Schoenflies theorem, Bull. Amer. Math. Soc. 66 (1960), 74-76. MR 0117695 (22:8470b)
  • [6] J. W. Alexander, On the deformation of an n-cell, Proc. Nat. Acad. Sci. 9 (1923), 406-407.
  • [7] T. Rado, Über den Begriff der Riemannschen Fläche, Acta-Litt. Sci. Szeged 2 (1925), 101-121.
  • [8] E. E. Moise, Affine structures in 3-manifolds. IV, Ann. of Math. (2) 56 (1952), 96-114. MR 0048805 (14:72d)
  • [9] R. H. Bing, An alternative proof that 3-manifolds can be triangulated, Ann. of Math. (2) 69 (1959), 37-65. MR 0100841 (20:7269)
  • [10] G. M. Fisher, On the group of all homeomorphisms of a manifold, Trans. Amer. Math. Soc. 97 (1960), 193-212. MR 0117712 (22:8487)
  • [11] G. S. McCarty, Jr., Homeotopy groups, Abstract 61T-48, Notices Amer. Math. Soc. 8 (1961), 67.
  • [12] G. T. Whyburn, Topological analysis, Princeton Univ. Press, Princeton, N. J., 1958.
  • [13] H. L. Smith, On continuous representations of a square upon itself, Ann. of Math. 19 (1918), 137-141.
  • [14] R. H. Bing, Approximating surfaces with polyhedral ones, Ann. of Math. (2) 65 (1957), 456-483. MR 0087090 (19:300f)
  • [15] -, Locally tame sets are tame, Ann. of Math. (2) 59 (1954), 145-158. MR 0061377 (15:816d)
  • [16] C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26. MR 0090053 (19:761a)
  • [17] L. Pontrjagin, A classification of mappings of the three-dimensional complex into the two-dimensional sphere, Recueil Mathématique 9 (1941), 331-359. MR 0004780 (3:60g)
  • [18] E. R. van Kampen, On the connection between the fundamental groups of related spaces, Amer. J. Math. 55 (1933), 261-267.
  • [19] R. H. Crowell, On the van Kampen theorem, Pacific J. Math. 9 (1959), 43-50. MR 0105104 (21:3849)
  • [20] J. H. C. Whitehead, On the homotopy type of ANR's, Bull. Amer. Math. Soc. 54 (1948), 1133-1145. MR 0029504 (10:617d)
  • [21] H. Noguchi, On regular neighborhoods of 2-manifolds in 4-Euclidean space. I, Osaka Math. J. 8 (1956), 225-242; Errata, Osaka Math. J. 9 (1957), 241-242. MR 0084776 (18:920b)
  • [22] -, The thickening of combinatorial n-manifolds in $ n + 1$ space, Osaka Math. J. 12 (1960), 97-112. MR 0144323 (26:1869)
  • [23] H. Schubert, Die eindeutige Zerlegbarkeit eines Knotens in Primknoten, Sitz. Heidelberg. Akad. Wiss. Math. Nat. 3 (1949), 57-104. MR 0031733 (11:196f)
  • [24] B. Mazur, The definition of equivalence of combinatorial embeddings, Inst. Hautes Études Sci. Publ. Math. 3 (1959), 5-17. MR 0116346 (22:7134)
  • [25] R. H. Fox, On the imbedding of polyhedra in 3-space, Ann. of Math. (2) 49 (1948), 462-470. MR 0026326 (10:138c)
  • [26] J. Milnor, A unique decomposition theorem for three-manifolds, Amer. J. Math. 84 (1962), 1-7. MR 0142125 (25:5518)
  • [27] E. Artin, Zur Isotopie Zweidimensionaler Flächen in $ {R_4}$, Abh. Math. Sem. Univ. Hamburg 4 (1925), 174-177.
  • [28] J. J. Andrews and M. L. Curtis, Knotted 2-spheres in the 4-sphere, Ann. of Math. (2) 70 (1959), 565-571. MR 0107239 (21:5964)
  • [29] N. Steenrod, Products of cocycles and extensions of mappings, Ann. of Math (2) 48 (1947), 290-320. MR 0022071 (9:154a)
  • [30] M. H. A. Newman, On the superposition of n-dimensional manifolds, J. London Math. Soc. 2 (1927), 56-64.
  • [31] H. Gluck, Tangled manifolds, Ann. of Math. (2) 75 (1962). MR 0151943 (27:1924)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55.70

Retrieve articles in all journals with MSC: 55.70


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1962-0146807-0
Article copyright: © Copyright 1962 American Mathematical Society

American Mathematical Society